Paracetamol for pain and fever

Active ingredient: paracetamol

Brand names include: Paralgin, Febridol, Panamax

Combination medicines containing paracetamol include: Anagraine, Metomax (paracetamol with metoclopromide); Codalgin Forte and Prodeine Forte (codeine phosphate with paracetamol)

What is paracetamol?

If your child has a fever (a temperature higher than 38.5°C) and this is making your child uncomfortable or miserable, paracetamol can be given to help ease any discomfort. Paracetamol is also used to relieve mild or moderate pain. Find out more about how to treat a fever.

Paracetamol is widely available on its own in brands of medicine like Panadol, or combined with other active ingredients, such as codeine or caffeine.

Paracetamol is a common ingredient in many medicines, including some cold and flu medicines, so it is important to check the active ingredients on the label of all your medicines to avoid ‘double dosing’ so that you don’t take, or give your child, other medicines that also contain paracetamol.

Know your active ingredient. Find out how to correctly identify all the ingredients in your medicines and why it’s important.

Note about medicines names

Most medicines have two names: the active ingredient and the brand name. The active ingredient is the chemical in the medicine that makes it work. The brand name is the name given to the medicine by its manufacturer. There may be several brands that contain the same active ingredient. This website uses active ingredient names, with brand names in brackets. We also discuss medicines in groups or ‘classes’, when their effects or actions are very similar.

To find out more about active ingredients and brand names read our brand choices information.

References
  • Rossi S, ed. eAMH online. Adelaide: Australian Medicines Handbook, January 2013.
  • Sweetman S, ed. Martindale: The complete drug reference [online]. London: Pharmaceutical Press. (Accessed 27 March 2012).

Related information - paracetamol (simple pain reliever and fever medicines)

Audience:
       

(Medicine)
08 Dec 2016 Find out about Panadol Suppositories. Plus information and tips on how to use medicines wisely and safely.
(Medicine)
08 Dec 2016 Panamax 240 Elixir is a brand of medicine containing the active ingredient paracetamol (simple pain reliever & fever medicines). Find out about side effects, who can take it and who shouldn’t use Panamax 240 Elixir by reading the latest Australian consumer medicine information, plus tips on how to use medicines wisely and safely.
(Medicine)
08 Dec 2016 Panamax Tablets is a brand of medicine containing the active ingredient paracetamol (simple pain reliever & fever medicines). Find out about side effects, who can take it and who shouldn’t use Panamax Tablets by reading the latest Australian consumer medicine information, plus tips on how to use medicines wisely and safely.
(Medicine)
08 Dec 2016 Panamax Elixir is a brand of medicine containing the active ingredient paracetamol (simple pain reliever & fever medicines). Find out about side effects, who can take it and who shouldn’t use Panamax Elixir by reading the latest Australian consumer medicine information, plus tips on how to use medicines wisely and safely.
(Medicine)
02 Nov 2016 Find out about Panadol Back and Neck Pain Relief Caplets. Plus information and tips on how to use medicines wisely and safely.
(Medicine)
02 Nov 2016 Find out about Panadol Cold and Flu Max Hot Lemon Powder for oral solution. Plus information and tips on how to use medicines wisely and safely.
(Medicine)
02 Nov 2016 Panadol Osteo Modified release caplets is a brand of medicine. Find out about side effects, who can and who shouldn’t use Panadol Osteo Modified release caplets by reading the latest Australian consumer medicine information. See our tips on how to use medicines wisely and safely.
(Medicine)
12 Oct 2016 Paracetamol Soluble Tablets is a brand of medicine containing the active ingredient paracetamol (simple pain reliever & fever medicines). Find out about side effects, who can take it and who shouldn’t use Paracetamol Soluble Tablets by reading the latest Australian consumer medicine information, plus tips on how to use medicines wisely and safely.
(Medicine)
12 Oct 2016 Information on medicines available in Australia containing paracetamol (cough and cold medicines), including our latest evidence-based information and resources for health professionals and consumers. Paracetamol (cough and cold medicines) is also known as acetaminophen (cough and cold medicines). The active ingredient is the chemical in a medicine that makes it work. Medicines that contain the same active ingredient can be available under more than one brand name. Brands include both active ingredients and inactive ingredients. You'll find information about brands of medicines that contain paracetamol (cough and cold medicines) below, including their consumer medicine information (CMI) leaflets.
(Medicine)
23 Sep 2016 Febridol Clear Effervescent Soluble Tablets is a brand of medicine containing the active ingredient paracetamol (simple pain reliever & fever medicines). Find out about side effects, who can take it and who shouldn’t use Febridol Clear Effervescent Soluble Tablets by reading the latest Australian consumer medicine information, plus tips on how to use medicines wisely and safely.